Montana, 2019

Damaging Wind in Montana, June 13, 2019

June 13, 2019 · NWS BYZ · 1 event in 1 county or zone

Some minor tree damage due to a thunderstorm wind gust occurred at Zoo Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Some minor tree damage due to a thunderstorm wind gust occurred at Zoo Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 2:28 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 2:28 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
328 PM MDT Thu Jun 13 2019

.SHORT TERM...valid for Fri and Sat...

The showers and thunderstorms have started to pop up over the
western zones and will continues to develop and move east this
evening. The latest HREF has a little more activity continuing
east of Yellowstone County towards Miles City as a low-level jet
develops over the area. Still expecting that all of this
thunderstorms activity should remain sub-severe, but these storms
could produce small hail and localized heavy rainfall. If a storm
gets anchored to a localized feature and can persist for a longer
period of time, could see some localized ponding of water. The
environment continues to be shear limited, so the storms will
have a harder time keeping themselves organized, and persistent.
Afternoon thunderstorms are expected again Friday, but the CAMs
are showing more scattered activity than we are seeing today.
Reimer

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

No major changes as the overall pattern in the models persists.
The northwest flow will result in shower and thunderstorm activity
in the afternoons each day throug Monday. Going into Tuesday a
trough will dig into the area resulting the the precip becoming
much more widespread across the area. This precip still looks
like it will be more persistent than just a passing shower. By
the latter half of the week the trough should be moving to the
east and the rain chances will start to diminish. Reimer

&&

.AVIATION...

Thunderstorms are developing across western zones, primarily over
high terrain, but struggling to move too far into lower
elevations at this time. Local MVFR conditions are possible in
precip. Expect to see increasing potential for showers and
thunderstorms for areas from KBIL west by this evening. Otherwise,
VFR conditions will prevail for the TAF sites. Gilstad

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 058/083 055/076 054/077 054/080 056/081 055/073 050/071
    55/T    52/T    22/T    25/T    45/T    54/T    33/R
LVM 053/078 049/074 049/074 049/076 051/076 048/069 045/068
    45/T    33/T    25/T    47/T    65/T    54/T    43/R
HDN 058/083 055/075 053/075 053/078 055/080 054/072 050/071
    35/T    42/T    22/T    14/T    45/T    54/T    43/R
MLS 058/084 055/075 049/074 051/078 054/079 054/072 050/069
    24/R    51/B    11/U    13/T    34/T    44/T    33/R
4BQ 057/081 055/074 050/072 051/075 054/077 054/071 050/068
    34/T    41/B    12/T    14/T    44/T    44/T    43/R
BHK 055/081 053/071 045/069 046/072 049/074 050/070 047/066
    13/T    52/T    11/U    12/T    45/T    44/T    43/R
SHR 053/079 051/072 049/072 049/074 051/076 050/070 045/068
    48/T    56/T    57/T    47/T    54/T    55/T    43/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 13, 2:20 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Billings MT
320 PM MDT Thu Jun 13 2019

MTZ034-041-066-067-132200-
Beartooth Foothills MT-Absaroka/Beartooth Mountains MT-
Northern Stillwater MT-Northern Sweet Grass MT-
320 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Absarokee, or 20 miles southeast of Big Timber, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Columbus, Absarokee and Reed Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4545 10988 4556 11018 4584 10935 4553 10922
TIME...MOT...LOC 2119Z 249DEG 17KT 4559 10974

Setzenfand
Special weather statement, Jun 13, 2:56 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Billings MT
356 PM MDT Thu Jun 13 2019

MTZ034-041-066-132245-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
356 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 354 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles north of Absarokee, or 10 miles west of Columbus, and near
Reed Point, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Columbus, Absarokee and Reed Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4552 10954 4573 10964 4582 10926 4556 10915
TIME...MOT...LOC 2154Z 253DEG 7KT 4564 10947

Setzenfand
Special weather statement, Jun 13, 3:06 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Billings MT
406 PM MDT Thu Jun 13 2019

MTZ034-041-042-132245-
Golden Valley MT-Northern Stillwater MT-Northern Sweet Grass MT-
406 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 405 PM MDT, Doppler radar was tracking strong thunderstorms 19
miles northeast of Big Timber, and near Rapelje, moving northeast at
20 mph.

Nickel size hail and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Halfbreed Lake Wildlife, Rapelje and Hailstone Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4609 10892 4585 10897 4601 10986 4622 10960
      4622 10945
TIME...MOT...LOC 2205Z 239DEG 15KT 4600 10963

Setzenfand
Special weather statement, Jun 13, 3:27 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Billings MT
427 PM MDT Thu Jun 13 2019

MTZ034-041-132245-
Northern Stillwater MT-Northern Sweet Grass MT-
427 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Columbus, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

This storm will remain over mainly rural areas of north central
Stillwater and east central Sweet Grass Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4572 10965 4582 10967 4592 10931 4581 10926
TIME...MOT...LOC 2226Z 252DEG 17KT 4578 10957

Setzenfand
Special weather statement, Jun 13, 3:47 PM MST, 1 hour before
Special Weather Statement
National Weather Service Billings MT
447 PM MDT Thu Jun 13 2019

MTZ034-035-132330-
Yellowstone MT-Northern Stillwater MT-
447 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Columbus, moving east at 20 mph. The storm may reach
Billings by 5:30 PM MDT.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Halfbreed Lake Wildlife, Acton, Molt and Comanche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4587 10926 4600 10920 4602 10861 4590 10840
      4574 10883
TIME...MOT...LOC 2243Z 286DEG 19KT 4590 10913

Vertz
Special weather statement, Jun 13, 4:29 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
529 PM MDT Thu Jun 13 2019

MTZ034-035-140015-
Yellowstone MT-Northern Stillwater MT-
529 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Billings, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Billings
West End, Acton and Molt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4566 10830 4583 10899 4595 10880 4597 10824
TIME...MOT...LOC 2327Z 277DEG 23KT 4589 10870

Vertz

The radar

The Billings radar (KBLX), 7 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
June 13, 4:47 PM MST
Where
Yellowstone County, 1.19 mi NW of Billings Logan Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

A wind gust of 58 mph was recorded at the Billings Airport. In addition, some minor tree damage occurred at Zoo Montana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819616.